Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 146, NWS Springfield, MO

June 28, 1997Camden County, Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 28, 1997, 4:21 PM CDT for Camden County, Miller County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 4:21 PM CDT (21:21 UTC)
Expired
Jun 28, 1997, 5:10 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Camden County, MO, Miller County, MO

The radar

The Springfield radar (KSGF), 121 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2010 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WUUS1 KSGF 282122 RRA
SVRSGF
MOC029-131-282210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CDT SAT JUN 28 1997

* SEVERE THUNDERSTORM WARNING FOR
  CAMDEN COUNTY - CENTRAL MISSOURI
  MILLER COUNTY - CENTRAL MISSOURI
 
* UNTIL 510 PM CDT

* SOME AREAS AFFECTED
  OSAGE BEACH
  LAKE OF THE OZARKS STATE PARK

* AT 419 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED NEAR SUNRISE BEACH AND WAS MOVING
  EAST SOUTHEAST AT 15 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

MS/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:31 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 28, 2:31 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT SAT JUN 28 1997

PRECIPITATION CHANCES ARE THE CONCERN TODAY

AREA OF SHOWERS/THUNDERSTORMS DEVELOPED OVER NORTHEAST OKLAHOMA THIS
MORNING AND SPREAD EAST THIS AFTERNOON...COVERING MOST OF NORTHERN
ARKANSAS. THE LEADING EDGE OF THIS AREA CONTAINED THE STRONGEST STORMS
...WITH A LARGE AREA OF MODERATE SHOWERS IN ITS WAKE. SCATTERED STORMS
HAVE ALSO DEVELOPED IN SOUTH CENTRAL MISSOURI...BUT LITTLE ACTIVITY
ELSEWHERE. NUMEROUS OUTFLOW BOUNDARIES DEPICTED ON SURFACE CHARTS...
SATELLITE AND RADAR. CLOUD SHIELD FROM THUNDERSTORM COMPLEX HAS KEPT
TEMPERATURES IN THE 70S AT JLN...SGF...AND AIZ...BUT AREAS NORTH AND
EAST HAD RISEN IN THE 80S.

THUNDERSTORM CHANCES THIS EVENING HARD TO PIN DOWN: TEMPERATURES IN THE
70S HAVE LIMITED INSTABILITIES SOMEWHAT...BUT PLENTY OF JUICE LEFT IN
THE ATMOSPHERE AND WITH MORE BOUNDARIES THAN YOU CAN COUNT...SCATTERED
DEVELOPMENT IS STILL POSSIBLE THROUGH SUNSET.

MODELS HAVE SLIGHT DIFFERENCES WITH THE MOVEMENT OF THE OKLAHOMA WAVE...
ALTHOUGH THERE IS A GOOD AMOUNT OF AGREEMENT IN THE FIRST 24 HOURS:
SYSTEM WILL LIFT NORTHEAST TO NEAR FYV BY 12Z SUN. AGREE WITH PREVIOUS
THINKING THAT ANOTHER COMPLEX OR MORE ORGANIZED AREA OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS EVENING IN NORTHEAST OKLAHOMA AND
SPREAD EAST. HEAVY RAIN THREAT HIGH AGAIN TONIGHT.

REMAINDER OF FORECAST NOT AS CLEAR: OKLAHOMA WAVE ELONGATES AND BECOMES
ILL-DEFINED AFTER 24 HOURS. IT LOOKS LIKE THE ETA MODEL OVERDEVELOPS A
WAVE IN THE CENTRAL PLAINS BY 12Z MONDAY...BUT CHANCE POPS STILL NEEDED.

FIRST PERIOD THOUGHTS:
SGF/JLN/UNO: SHOWERS/THUNDERSTORMS BECOMING LIKELY(60%). HEAVY RAIN
POSSIBLE. LOW 65 TO 70.
AIZ: 50% CHANCE OF SHOWERS/THUNDERSTORMS. LOW 65 TO 70.

SGF CE 068/084 068/087 069 08643
JLN CE 069/086 072/089 072 08643

MS

In the hours before

Special weather statement, Jun 28, 1:00 PM CDT, 3 hours 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT JUN 28 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...THUNDERSTORMS AND HEAVY RAIN POSSIBLE THROUGH SUNDAY MORNING...

A DISTURBANCE IN THE MIDDLE AND UPPER ATMOSPHERE OVER OKLAHOMA WILL
MOVE SLOWLY NORTHEAST THIS AFTERNOON...WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS AS A RESULT.

AN AREA OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN NORTHEAST
OKLAHOMA THIS MORNING WILL GRADUALLY SPREAD EAST THIS AFTERNOON. THIS
PRECIPITATION WILL AFFECT PRIMARILY THE AREA ALONG AND SOUTH OF JOPLIN
TO SPRINGFIELD AND EMINENCE LINE.  NORTH OF THIS LINE...SCATTERED
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH TONIGHT.

SLOW STORM MOVEMENT AND PLENTY OF MOISTURE IN THE ATMOSPHERE WILL
COMBINE TO PRODUCE LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES WITH
THE STRONGER THUNDERSTORMS TODAY. ISOLATED STORMS MAY ALSO BECOME SEVERE
...PRODUCING HAIL UP TO ONE INCH IN DIAMETER ALONG WITH DAMAGING WINDS
IN EXCESS OF 60 MPH. THE PRIMARY THREAT TODAY...HOWEVER...WILL BE HEAVY
RAIN.

AS THE DISTURBANCE IN OKLAHOMA MOVES SLOWLY NORTHEAST THIS EVENING...A
COMPLEX OF THUNDERSTORMS MAY DEVELOP OVER NORTHEAST OKLAHOMA AND MOVE
ACROSS NORTHERN ARKANSAS AND SOUTHERN MISSOURI OVERNIGHT. AGAIN...HEAVY
RAIN WOULD BE THE MAIN THREAT ALTHOUGH SOME STORMS COULD BECOME SEVERE
AND PRODUCE DAMAGING WINDS.

PEOPLE WITH OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT SHOULD KEEP A
CAREFUL EYE ON THE WEATHER: BE PREPARED TO SEEK HIGHER GROUND SHOULD
HEAVY RAINFALL AFFECT YOUR AREA...ESPECIALLY IF YOU ARE CAMPING OR
CANOEING.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SUNDAY MORNING.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:29 PM CDTSevere Thunderstorm WarningSGFLawrence36 min
Jun 27, 10:03 PM CDTSevere Thunderstorm WarningSGFChristian52 min
Jun 28, 7:21 AM CDTFlash Flood WarningSGFMcDonald, Newton3 hr
Jun 28, 7:29 AM CDTFlash Flood WarningSGFCamden3 hr
Jun 28, 2:14 PM CDTFlash Flood WarningSGFHowell, Shannon4 hr
Jun 28, 4:13 PM CDTFlash Flood WarningSGFMiller, Morgan5 hr
Jun 28, 4:44 PM CDTFlash Flood WarningSGFCamden5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.